General boundary conditions for quasiclassical theory of superconductivity in the diffusive limit : application to strongly spin-polarized systems. / Eschrig, Matthias; Cottet, Audrey; Belzig, Wolfgang; Linder, Jacob.

In: New Journal of Physics, Vol. 17, No. August 2015, 083037, 18.08.2015, p. 1-21.

Research output: Contribution to journalArticle

Published

Documents

Links

Abstract

Boundary conditions in quasiclassical theory of superconductivity are of crucial importance for describing proximity effects in heterostructures between different materials. Although they have been derived for the ballistic case in full generality, corresponding boundary conditions for the diffusive limit, described by Usadel theory, have been lacking for interfaces involving strongly spin-polarized materials, such as e.g. half-metallic ferromagnets. Given the current intense research in the emerging field of superconducting spintronics, the formulation of appropriate boundary conditions for the Usadel theory of diffusive superconductors in contact with strongly spin-polarized ferromagnets for arbitrary transmission probability and arbitrary spin-dependent interface scattering phases has been a burning open question. Here we close this gap and derive the full boundary conditions for quasiclassical Green functions in the diffusive limit, valid for any value of spin polarization, transmission probability, and spin-mixing angles (spin-dependent scattering phase shifts). It allows also for complex spin textures across the interface and for channel off-diagonal scattering (a necessary ingredient when the numbers of channels on the two sides of the interface differ). As an example we derive expressions for the proximity effect in diffusive systems involving half-metallic ferromagnets. In a superconductor/half-metal/superconductor Josephson junction we find φ0-junction behavior under certain interface conditions.
Original languageEnglish
Article number083037
Pages (from-to)1-21
Number of pages21
JournalNew Journal of Physics
Volume17
Issue numberAugust 2015
DOIs
Publication statusPublished - 18 Aug 2015
This open access research output is licenced under a Creative Commons Attribution-NonCommercial-NoDerivs 3.0 Unported License.

ID: 25262859